Adverse cutaneous reactions to psychotropic drugs

Author: Brian Wu, MD candidate, Keck School of Medicine, Los Angeles, USA. DermNet New Zealand Editor in Chief: Hon A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand. December 2016.


Adverse cutaneous reactions to psychotropic drugs
close
Categories:
Reactions to external agents
ICD-10-CM:
L27.0
SNOMED CT:
28926001, 403675008
Drug eruption

Introduction

Adverse cutaneous reactions to psychotropic medications present a significant problem to clinical practice for several reasons:

  • Psychotropic medications, taken as a class, are some of the most widely prescribed medications.
  • Adverse cutaneous reactions are common, and occur in 2–5% of patients taking psychotropic drugs.
  • While some adverse cutaneous reactions are mild and easily treatable, others are life-threatening.
  • These reactions can complicate the treatment of psychiatric conditions, particularly in the presence of comorbidities.

Examples of adverse cutaneous reactions to psychotropic drugs

Erythema multiforme

Erythema multiforme, a hypersensitivity reaction, most often presents as an acute eruption of papules, plaques and blisters on the limbs, soles of the feet and palms of the hands. It is accompanied by an elevated temperature and a general feeling of malaise. Mucosal involvement occurs in erythema multiforme major.

Although usually due to viral infection, erythema multiforme is occasionally caused by a drug, and then it usually occurs within a few days of starting the causative drug. Psychotropic drugs that can cause erythema multiforme include bupropion, clozapine and fluoxetine.

Erythema multiforme

Stevens–Johnson syndrome/toxic epidermal necrolysis

Stevens–Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) is a severe, life-threatening illness with blistering of the mouth and other mucous membranes and widespread macular rash, with detachment of the epidermis from the dermis.

Psychotropic medications like alprazolam, duloxetine, sertraline and anticonvulsant medications can cause SJS/TEN.

Stevens-Johnson syndrome/toxic epidermal necrolysis

Erythroderma/exfoliative dermatitis

The use of the term erythroderma implies a skin disease affects ≥85% of the body surface. Exfoliative dermatitis describes widespread peeling. Drug-induced erythroderma/exfoliative dermatitis presents with pruritus, discomfort or tightness, redness, and peeling or scaling of the skin. It can lead to cardiac failure due to dilated blood vessels.

Psychotropic drugs that can cause erythroderma include aripiprazole, lamotrigine and lithium.

Erythroderma

Drug hypersensitivity syndrome

Drug hypersensitivity syndrome is a potentially life-threatening severe adverse reaction to drugs with fever, generalised rash or erythroderma, and systemic involvement.

Psychotropic drugs associated with drug hypersensitivity syndrome include amitriptyline, and anticonvulsants such as carbamazepine and valproic acid.

Drug hypersensitivity syndrome

Cutaneous vasculitis

Cutaneous vasculitis is a group of disorders characterised by inflamed blood vessels in the skin. It presents with palpable purpura or urticarial eruptions, and in some cases, evidence of systemic vasculitis.

Psychotropic medications that can cause vasculitis include oxcarbazepine, methylphenidate and clomipramine.

Cutaneous vasculitis

Erythema nodosum

Erythema nodosum is an inflammatory disorder presenting with painful, red, indurated plaques, usually on the lower extremities. These plaques result from the inflammation of fat cells under the skin.

Drugs that may cause erythema nodosum include fluoxetine, paroxetine and venlafaxine.

Erythema nodosum

Other cutaneous adverse drug reactions

Other cutaneous adverse drug reactions to psychotropic medications include:

Other cutaneous adverse drug reactions

Reducing the risk of a cutaneous drug reaction

Risk factors for cutaneous drug reactions include:

  • African ancestry
  • Being female
  • Age over 70 years
  • A personal and family history of cutaneous adverse reactions.

The risk of cutaneous adverse reaction to a psychotropic drug is reduced by:

  • Careful assessment of the individual prior to prescribing a new medication, including their medical history, past history of drug reactions, and family history of drug reactions
  • Sun protection when taking photosensitising medications; a protective hat and clothing should be worn as well as sunscreen.

Contribute to Dermnet

Did you find this page useful? We want to continue to deliver accurate dermatological information to health professionals and their patients — for free. Funding goes towards creating articles for DermNet, supporting researchers, and improving dermatological knowledge around the world.

Donate now with credit card or Paypal

 

Related information

 

References

  • Lange-Asschenfeldt C, Grohmann R, Lange-Asschenfeldt B, Engel RR, Rüther E, Cordes J. Cutaneous adverse reactions to psychotropic drugs: data from a multicenter surveillance program. J Clin Psychiatry 2009; 70: 1258–65. DOI: 10.4088/JCP.08m04563. Journal
  • Bliss SA, Warnock JK. Psychiatric medications: adverse cutaneous drug reactions. Clin Dermatol 2013; 31: 101–9. DOI: 10.1016/j.clindermatol.2011.11.014. PubMed
  • Mitkov MV, Trowbridge RM, Lockshin BN, Caplan JP. Dermatologic side effects of psychotropic medications. Psychosomatics 2014; 55: 1–20. DOI: 10.1016/j.psym.2013.07.003. Review. PubMed
  • Skonicki JJ, Warnock JK. Drug eruptions: 6 dangerous rashes. Current Psychiatry 2008; 7(4): 101–9. Journal

On DermNet NZ

Other websites

Books about skin diseases

See the DermNet NZ bookstore.